Wildfire, McCurtain
- When
- January 29, 3:00 PM CST to 11:00 PM CST
- Where
- McCurtain forecast zone
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Extreme and severe (D3 and D2) drought conditions across Southern McCurtain County Oklahoma that had developed in late November 2021 contributed to much below normal dryness across this area during January 2022, which was exacerbated by the above normal temperatures observed during the Fall months. The very dry conditions continued throughout January 2022 as well, with less than one-quarter inch…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Extreme and severe (D3 and D2) drought conditions across Southern McCurtain County Oklahoma that had developed in late November 2021 contributed to much below normal dryness across this area during January 2022, which was exacerbated by the above normal temperatures observed during the Fall months. The very dry conditions continued throughout January 2022 as well, with less than one-quarter inch of rain falling between January 2nd and the end of the month. A series of strong cold fronts moved through McCurtain County throughout the month, reinforcing the cold and very dry air mass in place. These very dry conditions coupled with the very low relative humidity values in the teens on January 29th set the breeding ground for wildfire ignition across the southern sections of the county, where multiple wildfires burned hundreds of acres of land near Garvin, destroying several chicken houses and the Mount Zion Church on River Bottom Road.
While an unknown number of chickens perished in these fires, no human injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 29, 3:00 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 300 PM CST Sat Jan 29 2022 .SHORT TERM.../Tonight through Sunday night/ The axis of the Arctic airmass of late is now east of MS river with a good SW wind warming many sites to above average. The effect of such is far better where it began in east TX with mid 60s, but we are making headway out east too with lower 50s for El Dorado and Monroe. Just a few clouds over TX headed this way for tomorrow, otherwise clear and seasonal tonight with upper 30s for an average. So with SW flow again tomorrow, expect a warmer day again with high temps edging toward the 70 degree mark. We will see those clouds on the increase in the afternoon with overnight lows even milder 40s to start the work week. /24/ .LONG TERM.../Monday through Saturday/ The roller coaster ride of temperatures will continue through the long-term period as we begin on a high note with warm air advection prevailing through the first half of next week. Starting Monday, an upper-level closed low will pivot eastward into central Texas and track more SE toward the coast by Monday afternoon. This will allow for increasing cloud cover across our region with a sfc low also developing near a frontal boundary pushing along the Texas coast. As a result, showers will develop and generally be more concentrated across SE Texas toward the coast, but we may still see some isolated to widely scattered activity south of I-20 across lower east Texas and into west central Louisiana. Otherwise, the remainder of the area will likely remain dry through Monday with afternoon highs in the mid and upper 60s to near 70 degrees as southerly flow increases. Through the mid-week timeframe, we will maintain warm temperatures and also some rain chances as the aforementioned coastal boundary lingers and attempts to lift northward while a much stronger cold front looms to our north. By late Wednesday into Thursday, the cold front to our north will begin to quickly usher in Arctic air as it sweeps SE into the region ahead of the accompanying longwave trough. With precipitation expected to linger well behind the front, there still appears to be a window of opportunity for precipitation to transition from rain to a wintry mix across our NW zones generally along and NW of a line from Rusk, Texas to Dierks, Arkansas. This forecast remains fluid, however, as this line of possible wintry precipitation could easily shift so continue to monitor the latest forecast trends as we move into the upcoming week. Otherwise, Arctic high pressure will prevail across the region into next weekend with highs mainly in the 40s and lows in the teens and 20s as dry conditions prevail from late Thursday onward into the weekend. /19/ && .PREV DISCUSSION... /issued 1236 PM CST Sat Jan 29 2022/ AVIATION... For the ArkLaTex terminals, we are on the backside of a sfc air mass with S/SW winds at all sites. Some gusts will edge over 20KT today and as a sfc low races up the MS River valley tonight, we will see some brisk SW winds right off the deck. LLWS of 35-40KT from SW/W will affect all sites except those in E TX. SW sfc winds persist tomorrow w/some more gusts. SKC early on Sunday will see increasing mid and high clouds ahead of a few showers to start the work week with a weakening upper low traversing the Gulf coast. /24/ PREV DISCUSSION... /issued 1024 AM CST Sat Jan 29 2022/ SHORT TERM... Good looking weekend for us with a decent warm-up unfolding already considering the colder than expected start. Full sunshine has our 10am temps running in the upper 40s at Tyler already with a warm southwest component to the wind and only low 40s in Shreveport with southeast winds. Meanwhile, Monroe and El Dorado are both still calm and tied for coldest readings at 36 degrees. Almost everybody will eventually see the SW wind help out today and with many highs above average for the first time in a while. Good news is that after one more frosty night, lows will jump on the warming trend for a few days too. /24/ PREV DISCUSSION... /issued 228 AM CST Sat Jan 29 2022/ SHORT TERM.../Today through Sunday/ It appears as if the Four-States region is in store for a very pleasant weekend, as a change in surface winds will help start pushing afternoon temperatures up. Aloft, the region remains under NW flow, and will continue to do so into the long-term. For the most part, this NW flow will keep the dry airmass in place. This NW flow will also assist in the spread anticipated with afternoon highs today, as our eastern zones remain slightly influenced by cold air advection. Even with clear skies, afternoon highs will only get up into the low-50s to the east, whereas our western zones can expect to see highs in the low-60s. However, surface winds will likely remain from the southwest, which will help push highs on Sunday into the mid to upper-60s area-wide. Perfect grilling weather if you have plans for the big football games this weekend. When it comes to these southwest surface winds, given the sharp rise in temperatures into Sunday, they will be rather sustained through most of the weekend. There is a good chance they could become gusty both today and tomorrow, so keep that in mind for any grilling or outdoor plans you may have. /44/ LONG TERM.../Sunday Night through Friday Night/ An upper-level low will swing east across Texas on Sunday night allowing for increasing cloud cover from the west. On Monday, surface and upper-low to move out of Texas into the Gulf of Mexico allowing for increased rain chances across mainly I-20 southward. At the surface, high pressure to the east will allow for southerly flow of warm air with high temperatures warming into the mid to upper 60s and overnight lows on Monday night in the mid 40s to near 50 degrees. Pattern to evolve by midweek as arctic high pressure builds south across the mid-CONUS. Showers to increase across the ArkLaTex along a cold front ahead of the arctic airmass on Wednesday, becoming widespread areawide on Wednesday evening. Temperatures to rapidly fall from the lower 60s to near freezing across southeast Oklahoma through Wednesday evening as the arctic high builds behind the cold front. There still exists some differences between the models regarding timing on when precip will end across the region with the GFS hanging on to enough lingering precip behind the cold front to generate a threat for a wintry mix of precipitation across southeast Oklahoma, northeast Texas and portions of southwest Arkansas during the early morning hours on Thursday. Freezing rain/sleet/snow near midnight to eventually evolve into a sleet/snow mix by daybreak before the precip exits to the east and temperatures warm above freezing. Otherwise, cold high pressure to prevail across the region through the remainder of the forecast period with highs in the 40s and lows in the teens and 20s. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 39 70 44 68 / 0 0 0 10 MLU 37 68 40 68 / 0 0 0 0 DEQ 29 67 34 68 / 0 0 0 10 TXK 38 67 42 67 / 0 0 0 10 ELD 34 66 38 68 / 0 0 0 0 TYR 39 68 46 66 / 0 0 0 30 GGG 37 69 45 68 / 0 0 0 20 LFK 38 70 47 66 / 0 0 10 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/19
Hazardous Weather Outlook National Weather Service Shreveport LA 137 PM CST Sat Jan 29 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-301945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 137 PM CST Sat Jan 29 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A series of upper-level disturbances will bring periods of wet weather from Monday through Thursday. Arctic air will quickly move into the region behind a cold front Wednesday night through Thursday morning, which will bring the possibility for a wintry mix of precipitation across southeast Oklahoma, northeast Texas, along with portions of southwest Arkansas. Freezing rain, sleet, and snow around midnight may eventually transition to snow and sleet by daybreak with precipitation gradually ending by late Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 19
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999713.